Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2019  |  Volume : 51  |  Issue : 5  |  Page : 357--358

Acute dystonia with metoclopramide: A common manifestation of its unscientific use in India!

Dipanjan Bhattacharjee, G Shivaprakash, Sereen Rose Thomson 
 Department of Pharmacology, Kasturba Medical College, Manipal Academy of Higher Education, Manipal, Karnataka, India

Correspondence Address:
Dr. G Shivaprakash
Department of Pharmacology, Kasturba Medical College, Manipal Academy of Higher Education, Manipal-576 104, Karnataka
India




How to cite this article:
Bhattacharjee D, Shivaprakash G, Thomson SR. Acute dystonia with metoclopramide: A common manifestation of its unscientific use in India!.Indian J Pharmacol 2019;51:357-358


How to cite this URL:
Bhattacharjee D, Shivaprakash G, Thomson SR. Acute dystonia with metoclopramide: A common manifestation of its unscientific use in India!. Indian J Pharmacol [serial online] 2019 [cited 2021 Dec 3 ];51:357-358
Available from: https://www.ijp-online.com/text.asp?2019/51/5/357/271592


Full Text



Sir,

Metoclopramide is a dopamine (D2) receptor antagonist, approved primarily for countering nausea and vomiting as well as for gastroparesis. However, various postmarketing reports and studies have revealed the development of serious extrapyramidal symptoms (EPS) such as acute dystonia, oculogyric crisis, and tardive dyskinesia. These adverse effects have been observed to be more pronounced in younger aged people below 20 years and in the elderly population.[1] They manifest primarily by disturbing the delicately balanced cholinergic-dopaminergic system within the nigrostriatal pathway.[1] This led to the changes in the guidelines for a more restricted and cautious use of metoclopramide by esteemed regulatory bodies such as the United States – Food and Drug Administration and the European Medical Agency (EMA).[1],[2] Despite the widespread awareness within the medical community about an increased predilection of producing EPS, metoclopramide till date remains one of the most commonly prescribed antiemetic in India, especially within the susceptible age groups such as the children and young adults.

The prescription of metoclopramide in one such 18-year-old young female, who was admitted with an acute exacerbation of chronic pancreatitis led to the development of oculogyric crisis. Her systemic examination had only revealed tenderness within the left upper quadrant radiating to the back. The laboratory evaluation revealed only anomalous lipase (1440 IU/L; reference range 8–80 IU/L) and amylase (1006 IU/L; reference range - 28–100 IU/L) levels with extremely elevated white blood cell counts (32,300 cells/cu. mm; reference range - 4000–11,000). Abdominal computed tomography revealed chronic pancreatitis with a pseudocyst and mild ascites. The patient's management followed on the conservative lines, with parenteral levofloxacin 500 mg once daily, rabeprazole 20 mg once daily, hyoscine thrice daily, oral pancreatic enzyme supplementation, and parenteral metoclopramide 10mg thrice daily. Subsequently, within 48 h of initiating treatment, the patient developed two episodes of oculogyric crisis in succession, characterized by uprolling of eyes and extension of the neck. Each episode lasted for 2 min. The patient, however, remained conscious and was aware of her surroundings throughout these two episodes. Further, there was no confusion or memory loss following these two episodes. There was no associated fever, abnormal posturing or bowel, and bladder incontinence. Neurology consultation was sought, and the electroencephalogram (EEG) revealed a normal sleep-wake cycle, without any epileptic EEG correlate. On the back of the clinical findings and the EEG results, a provisional diagnosis of an acute dystonic reaction with the oculogyric crisis was made. In the absence of a history of head trauma, history of similar episodes in the past, fever or neck rigidity, and after reviewing her medical record, metoclopramide was deemed as the most likely cause with a definite causality as per Naranjo's algorithm. Subsequently, metoclopramide was withdrawn, and the patient was initiated on parenteral ondansetron for her nausea and vomiting. Dystonia was treated using parenteral lorazepam 4 mg half tablet twice a day and parenteral promethazine 25 mg as and when required. No further dystonic reactions were observed after metoclopramide was discontinued during her hospital stay. The patient was discharged after she improved symptomatically.

Extensive postmarketing studies and reports have shown an increase in the incidence of EPS from 0.2% in the overall population to 25% in the case of young patients below 20 years of age.[1] Moreover, a review of metoclopramide's use by the EMA in 2013 suggested that its prescription in adults be limited to chemotherapy, radiotherapy, postoperative and migraine-associated nausea and vomiting.[1] Again, in these circumstances, its efficacy has been second best to 5-HT3 receptor antagonists.[1] Given that this patient belonged to the age group of <20 years and her underlying condition did not satisfy the recommended indications as per EMA, 5-HT3 receptor antagonists like ondansetron could have been utilized in the place of metoclopramide. However, it is low cost often makes it the preferred drug by the treating physician in resource-constrained settings in developing countries like India. Metoclopramide ranks second only to antipsychotics as the implicated agent behind drug-induced movement disorders.[3] The Indian Academy of Pediatrics released a consensus statement following a newspaper report linking the drug to the death of a 2½-year-old child.[4] The statement is updating the members about current recommendations for metoclopramide usage in children. However, in the absence of stringent guidelines and a strong will from both the regulatory and medical community, metoclopramide continues to be utilized across the age groups and for varied indications.[5] An effort on similar lines as that of EMAs in 2013, where metoclopramide's use becomes regulated and is limited to only certain indications and its misuse being liable to legal punishment, is the need of the hour.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1European Medicines Agency. European Medicines Agency Recommends Changes to the use of Metoclopramide. London: Science Medicines Health; 2013.
2United States-Food and Drug Administration. FDA Requires Boxed Warning and Risk Mitigation Strategy for Metoclopramide-Containing Drugs. US-FDA Website, Washington DC; 26 Feb 2009. Available from:https://wayback.archive-it.org/7993/20170112033201/http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2009/ucm149533.htm.[Last accessed on 2019 May 22].
3Mandal A, Chatterjee S, Das SK, Mishra A. Drug safety monitoring in patients of movement disorders of a tertiary care hospital. Indian J Pharmacol 2010;42:249-51.
4Perappadan BS. Perinorm: A wrong prescription for children? New Delhi: The Hindu Website; 2003. Available from: http://www.thehindu.com/2003/05/22/stories/2003052206520400.htm. [Last accessed on 2019 May 22].
5IAP Committee for Protection of Child Consumer. IAP committee for protection of child consumer: Statement on metoclopramide usage in children. Indian Pediatr 2003;40:965-6.